From a physician in Gastonia, North Carolina, USA:
My 10 year son was diagnosed with type 1 diabetes a month ago. He presented with nocturnal enuresis [bedwetting]. His highest blood glucose was never over 400 mg/dl [22.2 mmol/L], and his ketones have never been positive. He is followed by a pediatric endocrinologist and takes twice daily Humalog and NPH. He is honeymooning, requiring only between 5-8 total units per day and less on some days. Mild hypoglycemia has occurred off and on, and he frequently he runs too low for my liking ( 80-100 mg/dl [4.4-5.6 mmol/L]). No matter how high his blood glucose is at bedtime (even up to 300 mg/dl [16.7 mmol/L]), he always wakes up under 140 mg/dl [7.8 mmol/L] with only 1 unit of NPH at dinner. He can be exquisitely sensitive to Humalog going from 446 to 76 mg/dl [24.8-4.2 mmol/L] in two hours after receiving only two units. Two questions:
- Has anyone ever tried the short acting (before meal only) oral agents (e.g. Prandin [repaglinide], Precose [acarbose] or the newer Starlix [nateglinide] in type 1 patients in the honeymoon? Wouldn't that manage their glucose intolerance with less risk of hypoglycemia? In my son's case, if he doesn't eat ( i.e. overnight), his blood sugar stays in range, but when he eats up it goes. If his pancreas is still functioning why not make use of that in a safer way?
- Sometimes, he needs really small doses and fine adjustments. He really needs a U-50 or U-25 insulin so I can more easily give half or quarter unit dose adjustments. Since this is not available, can I make it myself (i.e., remove half the contents of a bottle of insulin and replace with the same volume of sterile saline for injection)?
Using oral hypoglycemic agents during the honeymoon has been tried and really does not add much benefit. So, most of us do not recommend this approach. It is reasonable to ask the question, but the data to date hasn't produced an affirmative response. There are also some data suggesting that "pushing" the damaged pancreas may actually hasten its demise whereas resting the damaged pancreas may help prolong its functioning insulin reserve/production. Not great data, but I tend to treat patients with insulin and work to balance these ups and downs. My approach has always been to mimic the normal pancreas which means giving small "blips" of insulin with meals and much less NPH. Therefore, we usually use three or four injections (even during these early honeymoon phases), but use less insulin at any one time, and hope that this helps to minimize hypoglycemia.
As far as diluting insulin, we do this all the time with very young children. We get free diluent from the manufacturers and free empty sterile vials, teach parents how to make a U-10 mixture and then each unit line represents 0.1 unit. There is no reason that your son's diabetes team cannot order this for you and have you use it the same way as we have been doing here for the past 15 years. Using the company diluent, means that there is also preservative available. We discard the diluted vials at the end of each month and have never had any problems with insulin going bad or become unsterile.
[Editor's comment: A few more thoughts:
- Another reason not to use oral agents you suggest is that they have not been approved by the Federal Drug Administration for use in children.
- The ReliOn Short Needle 3/10 cc syringes have half-unit markings to make it easier to measure low insulin doses. This avoids having to dilute the insulin.
- You may wish to consider a more intensive insulin regimen using twice daily Ultralente or daily glargine (Lantus) (when it is available) in combination with Humalog before (or after) meals. This approach more closely mimics normal pancreatic function by giving low basal insulin and appropriate bolus doses based on carbohydrate content and insulin sensitivity.
- When you and your son have adjusted to the diabetes, he may want to consider use of an insulin pump which allows even greater control of insulin dosing.
- You may find the book, Stop the Rollercoaster: How to Take Charge of Your Blood Sugars in Diabetes by John Walsh, PA, CDE, Ruth Roberts, MA., and Lois Jovanovic-Peterson, MD, quite helpful as you try to sort out some of these issues.
- I think you should set up a time with your son's diabetes team to discuss your concerns and possible alternative treatment options for your son.
Original posting 2 Mar 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.